Arkansas, 2020

Winter Storm in Arkansas, December 13, 2020

December 13, 2020 · NWS TSA · 4 events in 4 counties and zones

Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma and northwestern Arkansas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma and northwestern Arkansas. The snow continued into the late afternoon, and then ended from west to east during the evening. The snow was heavy at times, with around an inch per hour accumulation noted. Widespread four to six inch accumulations occurred across northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 13, 9:13 AM CST, 17 minutes earlier.

Area forecast discussion, Dec 13, 9:13 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
913 AM CST Sun Dec 13 2020

...UPDATE...

.DISCUSSION...
Winter weather event continues to unfold with corridor of moderate
to heavy snow aligned along and just south of Interstate 44
corridor with persistent light snow north of this zone. Two recent
ACARS soundings at KTUL sampled a deep isothermal layer near
freezing with a minor warm nose around 900mb. This serves as good
verification point for recent HRRR trends and as this warm nose is
eroded a transition to the heavy wet snow has occurred.
Accumulations will occur with this type of snow however preceding
wet ground and temps hovering around freezing will allow for some
melting. At this point the forecast amounts and associated
headlines will continue and we will adjust as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  21  40  28 / 100  10   0   0
FSM   39  26  48  28 / 100  60   0   0
MLC   38  22  46  29 / 100  30   0   0
BVO   35  21  40  26 / 100   0   0   0
FYV   36  19  40  23 / 100  60   0   0
BYV   36  22  41  25 / 100  60   0   0
MKO   37  20  41  27 / 100  30   0   0
MIO   36  19  40  26 / 100  20   0   0
F10   36  21  41  27 / 100  20   0   0
HHW   39  27  49  30 / 100  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for
     OKZ055>058-060>063-065>071.

     Winter Storm Warning until 6 PM CST this evening for OKZ054-059-
     064.

AR...Winter Storm Warning until midnight CST tonight for ARZ001-002-
     010-011.

     Winter Weather Advisory until midnight CST tonight for ARZ019-
     020.

&&

SHORT TERM...07
Hazardous weather outlook, Dec 13, 6:03 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
603 AM CST Sun Dec 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
603 AM CST Sun Dec 13 2020

...SIGNIFICANT WINTER WEATHER EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
    RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This morning.

DISCUSSION...
Areas of moderate to occasionally heavy snow will spread into
northeast Oklahoma this morning in association with an approaching
upper level storm system. The heavier bands of snow are expected
to move into northwest Arkansas by late morning into the afternoon
hours. Total snow accumulations of 2 to 4 inches are forecast
across northeast Oklahoma with 3 to 5 inches expected across
northwest Arkansas.

The highest snowfall totals are expected west of Highway 75 in
northeast Oklahoma and in the higher terrain areas of northwest
Arkansas, where winter storm warnings remain in effect. The snow
will begin to taper off across northeast Oklahoma by late afternoon
and across northwest Arkansas by mid to late evening as the
wintry weather shifts east of the region. Although temperatures
will remain near or just above freezing, roads are expected to
become slick and hazardous with slushy conditions in the heavier
snow bands.

In addition, elevated instability may be sufficient enough for a few
isolated thunderstorms across portions of southeast Oklahoma through
the morning hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY...Winter Weather Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
A secondary upper level storm system will shift into the southern
Plains on Tuesday with another round of wintry weather expected.
1 to 2 inch snowfall amounts will be possible during this time,
mainly across northeast Oklahoma.

Southerly winds will begin to increase on Friday ahead of another
cold front which is forecast to move into the area on Saturday
with scattered showers possible.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Dec 13, 9:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
920 AM CST SUN DEC 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             TULSA                   36.13N 95.92W
12/13/2020  M0.5 INCH        TULSA              OK   OFFICIAL NWS OBS

            MEASURED AT THE NWS TULSA OFFICE.

0907 AM     SNOW             7 SE TULSA              36.06N 95.83W
12/13/2020  M0.5 INCH        TULSA              OK   PUBLIC

            TWITTER REPORT FROM SOUTHEAST TULSA.

&&

JDS
Local storm report, Dec 13, 9:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
923 AM CST SUN DEC 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             SAPULPA                 36.00N 96.11W
12/13/2020  M1.0 INCH        CREEK              OK   NWS EMPLOYEE

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
December 13, 9:30 AM CST to 9:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 13, 9:30 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 13, 10:00 AM CST to 9:30 PM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 13, 10:00 AM CST to 9:30 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929818, 929821, 929819, 929822.